A general formalism for the distribution of the total length of a geophysical parameter along a finite transect

Ivan Astin, Larry Di Girolamo

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

The distribution of the total length of a geophysical parameter along a finite linear transect is required to determine confidence intervals for its true mean fractional coverage. The distribution is analogous to the total time a queue is busy within a finite time interval. As posed as a queuing problem, this distribution has been the subject of study for the last 40 years using a variety of approaches. Using a heuristic approach, the general equation for the distribution is herein derived within a geophysical context. As an example, the general equation for the distribution is applied to an exponential field and validated against a published simulation of an exponential field of leads in ice floes. The formalism allows for exact confidence intervals to be derived, and its application to hypothesis testing and experimental design in remote sensing is discussed.

Original languageEnglish
Pages (from-to)508-512
Number of pages5
JournalIEEE Transactions on Geoscience and Remote Sensing
Volume37
Issue number1 II
DOIs
Publication statusPublished - 1 Dec 1999

Keywords

  • Estimation
  • Exponential distributions
  • Probability
  • Remote sensing
  • Statistics
  • Stochastic fields

ASJC Scopus subject areas

  • Electrical and Electronic Engineering
  • Earth and Planetary Sciences(all)

Cite this

A general formalism for the distribution of the total length of a geophysical parameter along a finite transect. / Astin, Ivan; Di Girolamo, Larry.

In: IEEE Transactions on Geoscience and Remote Sensing, Vol. 37, No. 1 II, 01.12.1999, p. 508-512.

Research output: Contribution to journalArticle

@article{b0f57b1006cf4b75bf79c6384ef94b4e,
title = "A general formalism for the distribution of the total length of a geophysical parameter along a finite transect",
abstract = "The distribution of the total length of a geophysical parameter along a finite linear transect is required to determine confidence intervals for its true mean fractional coverage. The distribution is analogous to the total time a queue is busy within a finite time interval. As posed as a queuing problem, this distribution has been the subject of study for the last 40 years using a variety of approaches. Using a heuristic approach, the general equation for the distribution is herein derived within a geophysical context. As an example, the general equation for the distribution is applied to an exponential field and validated against a published simulation of an exponential field of leads in ice floes. The formalism allows for exact confidence intervals to be derived, and its application to hypothesis testing and experimental design in remote sensing is discussed.",
keywords = "Estimation, Exponential distributions, Probability, Remote sensing, Statistics, Stochastic fields",
author = "Ivan Astin and {Di Girolamo}, Larry",
year = "1999",
month = "12",
day = "1",
doi = "10.1109/36.739102",
language = "English",
volume = "37",
pages = "508--512",
journal = "IEEE Transactions on Geoscience and Remote Sensing",
issn = "0196-2892",
publisher = "IEEE",
number = "1 II",

}

TY - JOUR

T1 - A general formalism for the distribution of the total length of a geophysical parameter along a finite transect

AU - Astin, Ivan

AU - Di Girolamo, Larry

PY - 1999/12/1

Y1 - 1999/12/1

N2 - The distribution of the total length of a geophysical parameter along a finite linear transect is required to determine confidence intervals for its true mean fractional coverage. The distribution is analogous to the total time a queue is busy within a finite time interval. As posed as a queuing problem, this distribution has been the subject of study for the last 40 years using a variety of approaches. Using a heuristic approach, the general equation for the distribution is herein derived within a geophysical context. As an example, the general equation for the distribution is applied to an exponential field and validated against a published simulation of an exponential field of leads in ice floes. The formalism allows for exact confidence intervals to be derived, and its application to hypothesis testing and experimental design in remote sensing is discussed.

AB - The distribution of the total length of a geophysical parameter along a finite linear transect is required to determine confidence intervals for its true mean fractional coverage. The distribution is analogous to the total time a queue is busy within a finite time interval. As posed as a queuing problem, this distribution has been the subject of study for the last 40 years using a variety of approaches. Using a heuristic approach, the general equation for the distribution is herein derived within a geophysical context. As an example, the general equation for the distribution is applied to an exponential field and validated against a published simulation of an exponential field of leads in ice floes. The formalism allows for exact confidence intervals to be derived, and its application to hypothesis testing and experimental design in remote sensing is discussed.

KW - Estimation

KW - Exponential distributions

KW - Probability

KW - Remote sensing

KW - Statistics

KW - Stochastic fields

UR - http://www.scopus.com/inward/record.url?scp=0032729594&partnerID=8YFLogxK

U2 - 10.1109/36.739102

DO - 10.1109/36.739102

M3 - Article

VL - 37

SP - 508

EP - 512

JO - IEEE Transactions on Geoscience and Remote Sensing

JF - IEEE Transactions on Geoscience and Remote Sensing

SN - 0196-2892

IS - 1 II

ER -